MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0102
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00220.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumbar artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous.During the procedure, six smart coils were implanted into the target location without issue.After aligning the next smart coil introducer sheath with the microcatheter hub, the smart coil became stuck at the distal tip during advancement.Therefore, the smart coil was no longer used in the procedure.Next, the same issue occurred with another smart coil.Therefore, that smart coil was no longer used in the procedure.The procedure was completed using five additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, resistance may be experienced during advancement and damage such as offset coil winds may occur.Further evaluation revealed that the pusher assembly mid-joint was retracted through the introducer sheath.During functional testing, the smart coil could not advance at all within its introducer sheath due to the offset coil winds; therefore, the introducer sheath was removed distally and attempted to be re-sheathed but was unsuccessful as an unknown substance was unable to be removed from the introducer sheath.The smart coil was re-sheathed with a demonstration introducer sheath and was unable to advance due to resistance caused by the offset coil winds on the embolization coil.Evaluation of the second returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, resistance may be experienced during advancement and damage such as offset coil winds may occur.During functional testing, the smart coil could not advance at all within its introducer sheath due to the offset coil winds.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-00220.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11283396
Report Number3005168196-2021-00219
Device Sequence Number14321544
Product Code HCG
UDI-Device Identifier00814548015187
UDI-Public00814548015187
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2021
Device Model Number400SMTXSFT0102
Device Catalogue Number400SMTXSFT0102
Device Lot NumberF72692
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/13/2021
Supplement Date Received by Manufacturer02/17/2021
Initial Report FDA Received Date02/04/2021
Supplement Report FDA Received Date03/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005